Georgia, 2018

Damaging Wind in Georgia, August 6, 2018

August 6, 2018 · NWS JAX · 1 event in 1 county or zone

High pressure north of the region brought a dominant east coast sea breeze regime to the area which triggered a few strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

High pressure north of the region brought a dominant east coast sea breeze regime to the area which triggered a few strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 6, 1:54 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 6, 1:54 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
254 PM EDT Mon Aug 6 2018

.NEAR TERM /Through Tuesday/...

Widely scattered convection was developing across southeast
Georgia this afternoon, and this will push westward through the
rest of the day. A few showers could develop across interior
southeast Georgia as the east coast sea breeze moves inland, but
overall rain chances will be low.

Mid/upper level high pressure was centered over southwestern
Georgia, and a shortwave was moving westward through the Florida
peninsula this afternoon. The shortwave will move through
northeast Florida overnight tonight, with drier air moving into
the region from the east on Tuesday. Low rain chances will
continue again due to high pressure overhead, with the best chance
of showers/storms across interior southeast Georgia and Marion
County in northeast Florida.

.SHORT TERM /Tuesday Night Through Wednesday Night/...

Upper level ridging will be centered over northeast Florida
through Wednesday night, but will weaken slightly on Wednesday.
The low/mid level ridge will shift to the southeast, and moisture
is forecast to increase slightly. This will lead to slightly
higher rain chances across northeast Florida in the 20-30% range
Wednesday afternoon into the early evening. Lows will be in the
low to mid 70s, with highs 90-95F.

.LONG TERM /Thursday Through Sunday/...

Thursday and Friday: The extended period begins with an upper
level ridge centered over north or central Florida and the mid &
low level ridges over the Bahamas and western Atlantic,
respectively, providing deep westerly flow. The ridging will shift
to the south and west by Friday morning as a shortwave moves
across the Southern Plains and into the Tennessee Valley. Some
drier air will either move into the region from the northeastern
Gulf or already be present on Thursday, leading to low rain
chances in the 20-30% range areawide. Similar conditions are
forecast for Friday before an upper level trough pushes into the
Southeast. High temperatures will be warm in the low to mid 90s.

Saturday and Sunday: Deep southwesterly flow is forecast to
develop as an upper level trough carves out across the eastern
conus. Precipitable water values are forecast to increase to
around 2 inches, with 40-60% chances of rain returning to the
region. Temperatures will moderate back to the upper 80s to lower
90s due to increased cloud cover and rainfall chances.

&&

.AVIATION...
Inland storms are expected this afternoon, and can not be ruled
out, especially at KGNV, but the chance is too low for inclusion
in the TAF at this time.

Patchy fog could affect KVQQ/KGNV tonight, with possible
restrictions. Otherwise, prevailing VFR conditions are expected
this 18z TAF period.

&&

.MARINE...

Rip Currents:

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  92  74  92 /  20  40  20  20
SSI  77  88  76  91 /  10  10  10  30
JAX  74  93  74  93 /  10  10  10  30
SGJ  74  89  74  90 /  10  10   0  30
GNV  73  93  73  92 /  10  20  10  30
OCF  73  93  73  92 /  10  30  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/23/Hess

In the hours before

Special weather statement, Aug 6, 3:37 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
437 PM EDT MON AUG 6 2018

GAZ132-062100-
Coffee GA-
437 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE COUNTY UNTIL 500
PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pridgen, or 8 miles north of Broxton, moving southwest at 5 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Pridgen.

LAT...LON 3178 8289 3178 8286 3176 8284 3165 8294
      3178 8300 3178 8299 3179 8297 3178 8296
      3179 8294 3178 8292 3179 8290
TIME...MOT...LOC 2036Z 050DEG 6KT 3175 8290

WOLF
Special weather statement, Aug 6, 4:11 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
511 PM EDT MON AUG 6 2018

GAZ133-135-062200-
Appling GA-Jeff Davis GA-
511 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN APPLING AND JEFF
DAVIS COUNTIES UNTIL 600 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lumber City, or near Hazlehurst, moving south at 25 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Hazlehurst, Graham, Snipesville, Denton and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 8243 3195 8241 3196 8239 3176 8240
      3170 8279 3186 8278 3186 8276 3188 8274
      3190 8269 3191 8268 3192 8268 3192 8263
      3194 8260 3193 8259 3196 8256 3195 8248
      3196 8250 3197 8248
TIME...MOT...LOC 2111Z 354DEG 20KT 3194 8264

AK

The radar

The Robins AFB radar (KJGX), 114 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
August 6, 4:40 PM EST
Where
Jeff Davis County, Hazelhurst
Measured
50 kt (58 mph) measured gust
Reported by
911 Call Center
Coordinates
31.870, -82.600

Trees were blown down in Hazelhurst. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781007.